By Professor Babatunde Rabiu
The Sun is surrounded by eight planets, each of which moves around it in paths that are known as orbits. Some of these planets including the Earth have moons that orbit them. At times, the moons come between the planets and the Sun. A solar eclipse occurs when the Moon passes between Earth and the Sun, thereby totally or partly obscuring the image of the Sun for a viewer on Earth. An annular solar eclipse occurs when the Moon’s apparent diameter is smaller than the Sun’s, blocking most of the Sun’s light and causing the Sun to look like an annulus (ring). An annular eclipse appears as a partial eclipse over a region of the Earth thousands of kilometers wide.
An annular solar eclipse will occur on September 1, 2016, lasting from 06:13–12:00 UT. A large annular eclipse will cover 97% of the Sun; it will last 3 minutes and 6 seconds at the point of maximum eclipse in East Africa. The eclipse arrives in Gabon at 07:39 UT, at which point the annular phase will last 2 minutes 52 seconds.
The eclipse then moves off over Congo and the Democratic Republic of Congo, arriving in Tanzania at 08:35 UT over Lake Tanganyika; by this time the duration of the annular phase will be up to 3 minutes and 4 seconds. The eclipse path crosses south-east over Tanzania, where the maximum eclipse of 3 minutes and 6 seconds will occur at 09:06 UT.
It then crosses into Mozambique, arriving there at 09:11 UT, and into the sea at 09:19 UT. The annular eclipse arrives at Madagascar at 09:39 UT, where the duration of the annular phase will still be over 3 minutes. It crosses Madagascar south-east, reaching the sea again at 09:51 UT.
Finally, most of Réunion will see the annular eclipse at about 10:09 UT. The partial eclipse will be visible across most of Africa and parts of the Middle East. In any particular place it will be seen for a significantly shorter duration as the shadow moves across the Earth.
As the path of totality is below Nigerian landmass, partial solar eclipse will be seen over Nigeria in spectacular version. The first view will be seen around Lagos at about 7:14:22 am with maximum eclipse occurring at about 7:26 am and terminate at about 9:52 am. 66.4 % of the Sun shall be obscured in Lagos while the eclipse shall last for 2 hrs 38 minutes. The southernmost Port-Harcourt shall have the greatest obscuration of 73.98% while the least obscuration of the Sun (44.11%) shall be recorded in Sokoto.
Different Nigerian cities, depending on the location shall experience different
percentage of Sun’s coverage and eclipse duration progressively between 7:13 am and 10:00 am. Anyigba in Kogi state, Central Nigeria, shall experience 64% obscuration of the Sun while Maiduguri shall have 46%. Statistics of the spectacular event is given in the table below for some selected locations in Nigeria.
Location Eclipse cycle in Local Time (a.m) Total Eclipse begin Maximum time End time duration:
Lagos 7:14 8:26 9:52 2 hrs 38 mins
Abuja 7:16 8:30 9:57 2 hrs 41mins
Maiduguri 7:23 8:38 10:06 2 hrs 43 mins
Sokoto 7:18 8:26 9:45 2 hrs 27 mins
Anyigba 7:16 8:30 9:59 2 hrs 43 mins
Kano 7:19 8:30 9:54 2 hrs 35 mins
Osogbo 7:15 8:27 9:53 2 hrs 38 mins
Benin City 7:15 8:29 9:57 2 hrs 43 mins
Port harcourt 7:15 8:31 10:03 2 hrs 48 mins.
The luminosity of the Sun does not permit naked eye viewing, so the Sun should always be viewed using proper solar viewing protection glasses at all stages of an eclipse. Worldwide, this Annular eclipse and accompanying partial eclipse shall end at Nigerian Local time of 11:55:54 and 12:00:40 respectively on 1st September 2016.
The next annular eclipse will be on 26th February 2017, and shall be visible in Chile, Argentina (South America), Atlantic, Africa, and Antarctica. It shall have eclipse duration of 44 seconds and magnitude of 0.992 which implies that maximum of 99.2% of the Sun shall be covered during the event. The distance between the Moon’s shadow axis and Earth’s center shall reach a minimum at 14:54:32 Universal time. This is the time when the axis of the Moon’s shadow passes closest to Earth’s center and is the time when the greatest eclipse shall occur.
Professor Babatunde Rabiu
Centre for Atmospheric Research, National Space Research and Development Agency,
Federal Ministry of Science and Technology, Anyigba, Nigeria
Email: [email protected]; [email protected]; Tel: +234 803 070 5787
Kidnapped School ChildrenYauri FGC Students, Kebbi
531 days 17 hours 48 minutes 10 seconds,
Baptist School Students, Kaduna
513 days 19 hours 29 minutes 35 seconds
Tegina Islamiya Pupils, Niger (Freed)
Report By: PRNigeria.com